Alert archive / Nevada / Special Weather Statements in 2021

Special Weather Statement, NWS Elko, NV

July 27, 2021Eureka County, Nevada

NWS Elko, NV issued this special weather statement at Jul 27, 2021, 3:55 PM PDT for Eureka County, Nevada. It was in force for 35 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 27, 2021, 3:55 PM PDT (22:55 UTC)
Expired
Jul 27, 2021, 4:30 PM PDT
In force
35 min
Issued by
NWS Elko, NV

County Eureka County, NV

The radar

The Elko radar (KLRX), 71 km from the middle of the area, began a volume at 22:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Reno, NV (KREV), launched 12:00Z, 10.9 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Reno, NV at 12:00Z on 2021-07-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Reno, NV at 12:00Z on 2021-07-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2272 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

334 
WWUS85 KLKN 272255
SPSLKN

Special Weather Statement
National Weather Service Elko NV
355 PM PDT Tue Jul 27 2021
 
NVZ036-037-272330-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
355 PM PDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
430 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Grass Valley, moving north at 10 mph.

Pea to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 4009 11633 4011 11656 4033 11658 4028 11623
TIME...MOT...LOC 2254Z 187DEG 4KT 4015 11644 

$$

91

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Elko, NV wrote its last area forecast discussion before this special weather statement went out at Jul 27, 2:04 PM PDT, 1 hour 51 minutes earlier.

Area forecast discussion, Jul 27, 2:04 PM PDT, 1 hour 51 minutes before
Area Forecast Discussion
National Weather Service Elko NV
204 PM PDT Tue Jul 27 2021

.SYNOPSIS...A monsoonal push is expected to bring showers and
thunderstorms to Central Nevada this afternoon. Look for storms to
eventually move further north in the late evening hours as
activity becomes more widespread. Activity expected throughout the
week into the weekend with moisture continuing to funnel into the
region.

&&

.SHORT TERM...Today through Thursday.

Model agreement continues to see moisture funnel in from the
south as the upper-level high remains settle to the east. With the
moisture present, showers and thunderstorms are expected to
continue this afternoon with recent high resolution models see
activity start just north of US-50 before heading north. Models
continue to place decent PWAT values around 1” or more for a
majority of Northern and Central Nevada allowing for wetter
showers and thunderstorms over the course of this afternoon. The
only expectations to this are areas along the fringe of the
moisture push, such as Humboldt county. In these areas look for
storms to be more isolated with a mixture of wet and dry
thunderstorms possible. As we get closer to evening, showers will
look to shift east a bit with a majority of the activity settled
into Elko and Eureka counties. Eureka county, especially, will
have to be watch as recent model runs have suggested decent CAPE
and wind shear that could produce some slightly stronger
thunderstorms. Heavier rainfall remains a possibility with the WPC
placing a marginal risk for excessive rainfall through Lander,
Eureka, and southwestern Elko counties. However, high resolution
models for today have been keeping such a possibility a lot less
than yesterday. Look for localized minor flooding to still be
possible, but nothing like yesterday.

Wednesday and Thursday look to repeat the cycle as models look to
keep the high to the east with good southerly flow continuing to
pull moisture up into the region. Though, activity is expected to
be lesser for Wednesday than today and Thursday. Meanwhile, smoke
from surrounding wildfires will continue reduce visibility and
produced hazy conditions in Northern Nevada. Temperatures do cool
off over the next couple of days, even if it is only slightly, as
afternoon temperatures sit in the 80s to 90s. Overnight
temperatures look remain steady with locations mostly in the 50s
to 60s.

.LONG TERM...Thursday night through next Tuesday. All solutions
are continuing to depict a very active pattern setting up for
northern and central Nevada through the weekend.

For Thursday night into Friday night, the strong upper level
ridge will remain out over the Great Plains states, while an
inverted trough sits across northern Mexico. For the forecast
area, look for southerly flow to keep a fairly moist air mass in
place. Precipitable water values will be at or above 0.80 inches
and any storms that form will generally be moving to the north at
about 10 knots or less. Brief heavy rain is possible with these
cells. Overall, high temperatures will be in the mid to upper 90s
in the north, with mid 80s to near 90 in the central parts. There
could be some leftover shower activity during the overnight
especially in eastern Nevada. Overnight lows will be in the 50s
and 60s.

Saturday and Sunday continues to look active with respect to
shower activity over northern and central Nevada. The large ridge
over the Plains will retrograde to the west in response to an
upper low diving southeast, south of the Hudson Bay. The inverted
trough will round the western side of the high and a PV anomaly
will move northwest into central Nevada on Saturday. Model
solutions continue to show increasing chances for showers and
thunderstorms over the region, especially Saturday afternoon.
Storm motion will remain quite slow at 5 to 10 knots, while
precipitable water will be above an inch. Finally, theta-e values
will be well above 340K for much of the forecast area. All of
these signs suggest the need to watch for possible flood headlines
for the upcoming weekend. Highs are trending to slightly below
normal for Saturday due to the clouds and precipitation with
readings in the 70s to 80s. Showers are anticipated to continue
for the overnight with lows in the 60s. Sunday also looks active
as well and again, storms will be fairly robust. Again due to
clouds and precipitation, look for highs to be in the 70s and 80s.

Monday and beyond, drier air looks to work its way into the area.
PWAT values fall to 0.5-0.85" which could produce a mix of wet
and dry thunderstorms, with drier storms over portions of western
and central Nevada.

&&

.AVIATION...VFR conditions will remain, though MVFR conditions are
likely at KWMC from smoke due to western wildfires. Moisture
increases and expands further north through the forecast period.
Still expecting showers and storms near or impacting ELY and
especially TPH during the evening hours. Winds generally less than
10kts, but gusts to 30kts and higher are possible with
showers/storms, especially at TPH this evening.

&&

.FIRE WEATHER...Latest satellite and radar imagery has already see
buildups begin across Central Nevada this late morning into early
afternoon with few storms present south of the Chin Fire in zone
425. Showers and wet thunderstorms look prevalent across the
region today with a majority of these storms starting in zones
425, 427 and 424 this afternoon. The only expectations is zone 437
where PWAT values are not as high. A mixture of isolated dry and
wet thunderstorms are more likely in the is location for the
afternoon and evening hours. As we approach the evening, moisture
will push further northeast allowing for more activity to pop up
in zones 438, 460 and 470. While activity is not expected to be as
strong as yesterday, erratic and gusty wind as well as localize
minor flooding could still happened. Look for similar activity
throughout the week as models see moisture continue to be funneled
into the region.

&&

.LKN WATCHES/WARNINGS/ADVISORIES...
None.
&&

94/86/86/94

In the hours before

Special weather statement, Jul 27, 3:29 PM PDT, 26 minutes before
Special Weather Statement
National Weather Service Elko NV
329 PM PDT Tue Jul 27 2021

NVZ036-038-272300-
Southwest Elko County NV-
Northern Lander County and Northern Eureka County NV-
329 PM PDT Tue Jul 27 2021

...SPECIAL WEATHER STATEMENT...

At 328 PM PDT, Doppler radar was tracking a strong thunderstorm near
Pine Valley, moving northeast at 10 mph.

Pea to dime sized hail will be possible with this storm.

Locations impacted include...
Pine Valley.

LAT...LON 4029 11620 4034 11627 4054 11622 4036 11594
TIME...MOT...LOC 2228Z 224DEG 7KT 4034 11621

91
Special weather statement, Jul 27, 3:55 PM PDT, 0 minutes before
Special Weather Statement
National Weather Service Elko NV
355 PM PDT Tue Jul 27 2021

NVZ036-037-272330-
Southern Lander County and Southern Eureka County NV-
Northern Lander County and Northern Eureka County NV-
355 PM PDT Tue Jul 27 2021

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL EUREKA COUNTY UNTIL
430 PM PDT...

At 354 PM PDT, Doppler radar was tracking a strong thunderstorm 18
miles northeast of Grass Valley, moving north at 10 mph.

Pea to dime size hail will be possible with this storm.

This storm will remain over mainly rural areas of west central Eureka
County.

LAT...LON 4009 11633 4011 11656 4033 11658 4028 11623
TIME...MOT...LOC 2254Z 187DEG 4KT 4015 11644

91

The office that day

Everything else NWS Elko, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 3:10 PM PDTAreal Flood AdvisoryLKNLander3 hr
Jul 27, 3:29 PM PDTSpecial Weather StatementLKNEureka31 min
Jul 27, 4:11 PM PDTSpecial Weather StatementLKN34 min
Jul 27, 4:45 PM PDTSpecial Weather StatementLKNEureka30 min

Nearby

Special Weather Statements in Nevada, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.